Try it
Pediatrics · Malnutrition: hypoglycaemia
Sample itemA 14-month-old child with SAM is lethargic with blood glucose of 40 mg/dl. What should be done?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. Give 10 percent glucose 5 ml/kg IV, or oral or NG sugar solution if awake and able to drink
Hypoglycaemia in SAM is glucose below 54 mg/dl (3 mmol/L). It is treated with a glucose bolus, then frequent feeds every 2 hours, with antibiotics. Hypoglycaemia and hypothermia often occur together in malnourished children.
Option by option
A. Give 10 percent glucose 5 ml/kg IV, or oral or NG sugar solution if awake and able to drink (correct)
Correct. Prompt glucose with frequent feeds corrects hypoglycaemia.
B. Warm the child and wait
Warming alone does not treat low glucose.
C. Give insulin
Insulin would worsen hypoglycaemia.
D. Withhold feeds and observe
Observation can cause convulsions and death.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pediatrics questions
- Congenital heart diseaseWhich is the most common cyanotic congenital heart disease presenting beyond the neonata…
- NutritionWhich feature most clearly distinguishes kwashiorkor from marasmus?
- NeonatologyA newborn becomes visibly jaundiced in the first 24 hours of life. What is the most like…
- Diarrhoeal diseasesA child with diarrhoea has 'some dehydration'. What is the recommended initial management?